Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS St. Louis, MO

April 24, 2003Iron County, Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 24, 2003, 8:47 PM CDT for Iron County, Madison County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 8:47 PM CDT (01:47 UTC)
Expired
Apr 24, 2003, 9:30 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Iron County, MO, Madison County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS53 KLSX 250147
SVRLSX
MOC093-123-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IRON COUNTY IN SOUTHEAST MISSOURI
  MADISON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 930 PM CDT

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANNAPOLIS...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SACO
  FREDERICKTOWN
  JUNCTION CITY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3738 9078 3726 9063 3732 9016 3763 9016
          3765 9042

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:25 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Apr 24, 3:25 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT THU APR 24 2003

STILL APRS SVRL WAVES OF PCPN ARE IN THE OFFING OVR THE NXT 24 HRS
AS SHTWVS SPIRAL ARND MEANDERING UPR LO.  PATCHY E-W BAND OF PCPN
FROM MKC-STL WL CONT TO DVLP AND DRFT N OVR NXT FEW HRS...AND STILL
THINK THAT WELL SEE ADDL DVLPMT S MO/N AR LTR THIS AFTN OR EVE THAT
WL ALSO SWEEP NWD ACR AREA.  THERE MAY BE A WKNG OF PCPN AFT
MIDN...BUT WOULDNT BE A BIT SURPRISED TO SEE YET A THIRD AREA OF
PCPN DVLP DIRECTLY BENEATH UPR LOW DURING THE LT NGT AND ERY MRNG
HRS.

PCPN SHUD GRDLY WIND DOWN FROM NW TO SE ON FRI AFTN/EVE...WITH DRY
WX FOR MOST OF THE AREA FRI NGT...SAT...AND SAT NGT.  NXT SHTWV MAY
BRING A FEW SHWRS/TSRA TO NW AREAS BY SUN AFTN.

CLDS/WET WX SHUD GRTLY LIMIT DIURNAL TEMP SWING NXT 24 HRS...AND AS
A RESULT PREFER FWC NUMBERS FOR TNGT...AND AND BLEND OF FWC/MAV ON
FRI.

.STL...NONE

TRUETT
Hazardous weather outlook, Apr 24, 7:50 AM CDT, 12 hours 57 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
750 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA TODAY AS A LOW
PRESSURE SYSTEM MOVES SLOWLY THROUGH SOUTHEASTERN MISSOURI INTO
WESTERN KENTUCKY.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE
TODAY...HOWEVER THEY MAY CONTAIN SMALL HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SUNDAY THROUGH
THURSDAY.  THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY
EVENING AND SUNDAY NIGHT FOR PORTIONS OF CENTRAL AND NORTHEASTERN
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.  AT THIS TIME...THE
PRIMARY THREAT APPEARS TO BE LARGE HAIL AND POSSIBLY DAMAGING WINDS
FOR SUNDAY EVENING AND SUNDAY NIGHT.  IT IS TOO EARLY YET TO
DETERMINE IF THERE WILL BE ANY WIDESPREAD SEVERE WEATHER FOR MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

In the hours before

Local storm report, Apr 24, 3:17 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    WRIGHT CITY               MO   1.00 INCH HAIL
04/24/03   WARREN                         REPORTED BY SPOTTER
Local storm report, Apr 24, 3:46 PM CDT, 5 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    WRIGHT CITY               MO   1.00 INCH HAIL
04/24/03   WARREN                         REPORTED BY SPOTTER

0330 PM    TROY                      MO   1.00 INCH HAIL
04/24/03   LINCOLN                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE
Local storm report, Apr 24, 5:34 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    5W PALMYRA                IL   1.75 INCH HAIL
04/24/03   MACOUPIN                       REPORTED BY MACOUPIN
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:27 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.